Any ideas what this could be?

Discussion in 'The Watercooler' started by flutterby, Sep 24, 2010.

  1. flutterby

    flutterby Fly away!

    I was off the mestinon (MG medication) for a few days (5 maybe). During that time, my right eye started to twitch again leading to more ptosis (drooping of the eye), I had fasciculation (involuntary contractions or twitchings of groups of muscle fibers) lasting for hours in my right thigh, and intensely sharp, shooting pains in my right temple - those lasted anywhere from a few seconds to a minute, although sometimes I would get repeated "shocks", also blurred vision (which is part of MG).

    I started back on the mestinon today (got ok from physiatrist), and no noticeable change in things like when I started it before. I didn't/don't think much of it - figured I would give it a couple of days. It did take a couple of days before to get the...."Holy Cow! I feel good! thing. Anyway, the above symptoms are still happening, except that now I'm getting those shooting pains in my left eye, and across the top of my right hand I am getting this....thing. It's not painful, per se, but it feels like a nerve thing and when it happens I lose most of the strength in the whole outside part of my hand to the ring finger. I have ulnar nerve damage in my left arm which has caused problem with my ring and pinky fingers in that hand, but this is different. This is going across the top of my hand. It started out here and there, now it's almost constant and I'm also noticing it in my forearm to my elbow.

    I should mention that MG is due to the body attacking the acetycholine receptors which are what the nerves use to talk to the muscles. Without enough acetycholing receptors, the nerves can't relay information properly to the muscles, which causes muscle weakness and fatigue. Mestinon inhibits the breakdown of acetycholine so that there is more of it and the nerves can talk to the muscles. It is not a cumulative effect medication; it is short acting which is why it has to be taken several times a day. I'm on a relatively low dose - 60mg every 8 hours. I don't know what a mid-level dose is.

    I don't know if it's related to MG or mestinon at all. I've had the shooting pains in my temple from time to time before, but generally not this clustered. Just wondered if anyone had anything similar ever happen and if anyone has any ideas on what it might be. It's kind of disconcerting. I can't call physiatrist until Monday - no answering service.
     
  2. flutterby

    flutterby Fly away!

    I should also mention that I'm under an immense amount of stress, with difficult child being about one step away from crisis at any given time lately. I wouldn't be surprised if that is at least part of it.
     
  3. Marguerite

    Marguerite Active Member

    Stress could be a factor, it pushes your adrenalin up which leads to increase in muscle activity.

    If the Mestinon didn't seem to change it, then it probably is not a factor. The MG is only a factor if muscle fatigue causes problems too. Stress is likely to increase muscle fatigue issues.

    Have you had the chance to talk to the neurologist about the newer symptoms?

    Marg
     
  4. Josie

    Josie Active Member

    My muscle twitching seems to be caused by an underlying chronic infection. A few days of certain antibiotics and it is mostly gone. Unfortunately, it comes back in a few days if I stop the antibiotics.
     
  5. Hound dog

    Hound dog Nana's are Beautiful

    Heather I'd inform the neuro of the new symptoms. While the medication dose seemed fine for you before, you weren't on it long were you? It might need to be a bit higher than the starter dose. Could be other factors exacerbating symptoms too, such as the stress or something else.
     
Loading...